Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 40, NWS Bismarck, ND

November 28, 202214 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Nov 28, 2022, 11:32 AM MST for 14 counties in North Dakota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2022, 11:32 AM MST (18:32 UTC)
Expired
Nov 28, 2022, 7:00 PM MST
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Bottineau County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, McHenry County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Renville County, ND, Stark County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 130 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WWUS73 KBIS 281832
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1232 PM CST Mon Nov 28 2022

NDZ001>004-009>012-017>021-031>034-290200-
/O.NEW.KBIS.WI.Y.0040.221128T1832Z-221129T0200Z/
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Morton-
Including the cities of New Town, Underwood, Center, Killdeer,
Crosby, Parshall, Bottineau, Halliday, Washburn, Dickinson,
Garrison, Wilton, Williston, Mohall, Sherwood, Beach, Columbus,
Bowbells, Minot, Turtle Lake, Stanley, Lignite, Hazen, Drake,
Velva, Portal, Medora, Watford City, Mandan, Beulah, Glenburn,
Towner, and Powers Lake
1232 PM CST Mon Nov 28 2022 /1132 AM MST Mon Nov 28 2022/

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST/7 PM MST/ THIS EVENING...

* WHAT...West winds around 30 mph with gusts up to 50 mph.

* WHERE...Much of western and central North Dakota.

* WHEN...Until 8 PM CST/7 PM MST/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Smith
2 follow-up statements
442 
WWUS73 KBIS 282343
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
543 PM CST Mon Nov 28 2022

NDZ001>004-009>012-017>021-031>034-290200-
/O.CON.KBIS.WI.Y.0040.000000T0000Z-221129T0200Z/
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Morton-
Including the cities of New Town, Mandan, Lignite, Williston,
Hazen, Halliday, Columbus, Medora, Beach, Towner, Bowbells,
Parshall, Turtle Lake, Sherwood, Dickinson, Bottineau, Powers
Lake, Velva, Mohall, Washburn, Center, Minot, Portal, Killdeer,
Crosby, Beulah, Garrison, Underwood, Drake, Watford City,
Glenburn, Wilton, and Stanley
543 PM CST Mon Nov 28 2022 /443 PM MST Mon Nov 28 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST/7 PM MST/ THIS 
EVENING...

* WHAT...West winds around 30 mph with gusts up to 50 mph.

* WHERE...Much of western and central North Dakota.

* WHEN...Until 8 PM CST/7 PM MST/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Jones
060 
WWUS73 KBIS 290151
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
751 PM CST Mon Nov 28 2022

NDZ001>004-009>012-017>021-031>034-290300-
/O.EXP.KBIS.WI.Y.0040.000000T0000Z-221129T0200Z/
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Morton-
Including the cities of New Town, Mandan, Lignite, Williston,
Hazen, Halliday, Columbus, Medora, Beach, Towner, Bowbells,
Parshall, Turtle Lake, Sherwood, Dickinson, Bottineau, Powers
Lake, Velva, Mohall, Washburn, Center, Minot, Portal, Killdeer,
Crosby, Beulah, Garrison, Underwood, Drake, Watford City,
Glenburn, Wilton, and Stanley
751 PM CST Mon Nov 28 2022 /651 PM MST Mon Nov 28 2022/

...WIND ADVISORY WILL EXPIRE AT 8 PM CST/7 PM MST/ THIS EVENING...

Winds have diminished below advisory criteria, although winds will 
stay breezy through the night. The advisory will be allowed to 
expire.

$$

Jones

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 28, 10:30 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Nov 28, 10:30 AM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1130 AM CST Mon Nov 28 2022

.UPDATE...
Issued at 1126 AM CST Mon Nov 28 2022

Scattered light snow continues in the northwest but should become
more scarce as clouds are breaking up across the area. Made
updates to the sky and PoPs to reflect the current observations.

UPDATE Issued at 854 AM CST Mon Nov 28 2022

Winds are still sustained around 20 and gusting to around 35.
Scattered light snow is across the northwest and will continue
through the morning. Updated the PoPs to match the current
observations of the light snow.

UPDATE Issued at 609 AM CST Mon Nov 28 2022

12Z surface observations show sustained wind speeds of 25 to 30
mph over northwest North Dakota. On the leading edge of surface
pressure rises and maximized cold air advection, wind gusts to 48
mph have been reported at Tioga and Stanely. However this type of
report has been brief and isolated, and not representative of the
overall spectrum of winds observed so far this morning. While
there may be further wind gusts reaching 45 mph along the leading
push of CAA over the north, overall trends don't necessitate
elevating to a wind headline yet.

&&

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CST Mon Nov 28 2022

Falling temperatures and breezy to windy conditions will make for
a blustery day today. Some very light snow is possible across the
north.

Mid-level height falls will spread across the Northern Plains
today while a surface low tracks east across the Canadian
Prairies. A cold front associated with this low will move west to
east across western and central North Dakota through the morning.
The tightening pressure gradient will produce increased winds,
with the strongest sustained winds likely sitting across the
northwest to north central. Forecast soundings are consistent in
producing winds within the mixed layer that could necessitate a
Wind Advisory in this area, however it's uncertain whether this
will fully translate to the surface. With the ECMWF EFI producing
values historically consistent with Wind Advisory conditions, a
mention of the increased winds will be added to the HWO, and
conditions will need to be monitored today for a potential
headline. The winds combined with falling temperatures will
produce a blustery day, where wind chills this afternoon range
from around 5 to 15 degrees.

Overall this front and circulating low should be mostly dry with
the greatest ascent kept north of the International Border. That
said, light snow will be possible in the northwest and north
central through tonight where wrap around moisture will linger
until the low shifts east early Tuesday.

.LONG TERM...(Tuesday through Sunday)
Issued at 340 AM CST Mon Nov 28 2022

Colder and windy again on Tuesday, then a chance for light snow
arrives on Friday.

The surface pressure gradient should persist on Tuesday, and even
tighten where winds weren't quite as strong in the southeast on
Monday. While the upper end magnitude should be a bit less than
Monday's, the overall impact will still be quite noticeable as
cold air and northwest winds of 15-25 mph combine to produce
daytime wind chills that fail to exceed 5 above zero. And in
western North Dakota the afternoon wind chills may not even exceed
5 below zero in some areas.

A cold surface high will become centered over the Dakotas on
Wednesday, with eastern portions of the state being the windiest
and seeing the coldest wind chills. The forecast morning wind
chills only fall down to around 15 below, not low enough for wind
chill headlines at this time but still uncomfortable.

Flow aloft becomes southwest on Thursday while a trough moves over
the Great Basin. There is good agreement in temperatures
rebounding with highs ranging from the 20s north and east to the
upper 30s southwest. Then snow chances arrive on Friday with the
arrival of the aforementioned trough. While most ensemble guidance
has a band of snow across the Dakotas, the location is the
greatest uncertainty. The WPC cluster analysis shows the highest
uncertainty exists in the amplitude of the wave, producing a
north-south spread in the QPF axis. Across all solutions however
the total snowfall potential looks light no matter where this axis
develops, where the potential for exceeding 3" is low even
accounting for the placement uncertainty.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1126 AM CST Mon Nov 28 2022

A mix of VFR and MVFR through the period as lower clouds are
scattered around this afternoon. Then mainly MVFR in the north and
west Tuesday morning. Winds through the period will remain
elevated, gusting around 30kts this afternoon and 20kts overnight
from the west.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Smith
SHORT TERM...AE
LONG TERM...AE
AVIATION...Smith
Hazardous weather outlook, Nov 28, 10:33 AM MST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1133 AM CST Mon Nov 28 2022

NDZ001>004-009>012-017-291745-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-
1133 AM CST Mon Nov 28 2022 /1033 AM MST Mon Nov 28 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Wind gusts to around 40 mph are expected today. There is some
uncertainty regarding their potential to exceed this today, which
may necessitate a headline if observed trends are greater than
forecast.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ005-013-018>023-025-031>037-040>048-050-051-291745-
Rolette-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1133 AM CST Mon Nov 28 2022 /1033 AM MST Mon Nov 28 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.